Does splitting the dose of MTX over 2 days stop its effectiveness?

Two weeks ago I went to my Rheumy nurse specialist - because nausea is a big issue for me now im on 25mg MTX (tablet form) a week he suggested I take half my dose on a Monday then the final dose on a Thursday.

The nausea has improved, but OMG the pain is awful - not sure if its cause Ive just started back at work or whether its the change in administering MTX. Spent the weekend unable to move my right shoulder/arm as stabbing pains in the shoulder running down the arm are horrific, plus the knuckles on my left hand have swollen so badly that I cant bear to touch my hand or fingers on that hand.

Has anyone else tried splitting the dose and had similar reaction or am I just flaring up again?

Tina

8 Replies

oldestnewest
  • Well Tina I asked this question on here a few months ago at my GP's suggestion. He suggested I ask my consultant when I saw him the following week. But if you find my post about splitting the dose you will see that some people on this site actually had gathered that this was potentially harmful.

    I asked my rheumatologist and he said that he and his colleague who take clinics here had different takes on this matter. He didn't think it dangerous as some here had suggested, but he did feel that it made a difference to the effectiveness of the MTX. He said if I were to split the dose at all re nausea I should do it within the 12 hours of the first dose only.

    But anyway he moved me back down to 15mg and we are hoping the Hydroxy I also take will hopefully be enough to hold off the RA symptoms - which so far has been the case. So by splitting the dose as you have been doing it seems that my rheumy was right and the effectiveness of the MTX is undermined. Proof at least that my rheumy really knows his stuff! Hope this helps. Tilda x

  • PS the best solution could be to switch to injectable MTX?

  • Hi Tina, I would just like to agree with Tilda and would be asking my rheumatologist about injectable mtx. Hope you get some relief soon.

    Paula x

  • I did see your post a little while ago which is what made me start thinking bout it more and wondering if that was why I was flaring up.... but I rang my rheumy advice line this morning and they have told me to stick to Monday and Thursday for MTX as it is helping the nausea. As for the effectiveness - they say its cause Im back at work and its stress that has brought on the flare-up not medication, and possibly RSi in my shoulder and fingers cause I work on a computer.. so that told me - work and flare up or stop work and have no money coming in - neither of which are suitable options :-(

    Tina

  • Hi I wouldn't have thought it would have been a good idea to split your mtx as the whole point is to take it once a week. Have you tried taking it at night immediately before you sleep? I agree re your shoulder ive had the same so much so that I couldn't even text! I had to rest it completely, it was very painful. I'm back at work next week after increasing mtx and starting rifliximab being off work ( I'm a teacher) has made me concerned that it is work that causes my, what has seemed like a continual flare up. I hope you start to feel better soon. It's a pain isn't it? Literally! L

  • Hi , i split my dose i take 2 Saturday with my dinner and 2 Sunday with my dinner . I to did suffer with the sickness When i was on 6 MTX hence the split over the 2 days.They reduced the dose to 4 see if it helped.

    At the moment this week i have seen a remarkable improvment not only from the sickness side but joints to. After only 5 months of taking MTX IS FINALLY WORKING,or it maybe the fact i changed my job and didnt realise it was getting me down along with the pain of RA .

    I am due to start mtx injections to prevent the sickness but i think for know will stick to the tablets.Its all trial and error i find ,no two people are the same.

    good luck with your treatment.

    Angie x

  • hi aye took my first mtx today 4 tablets every week does everybody get the nausea

  • Hi, everyone is different. Not everyone gets nausea from MTX, specially when on low doses and not when first taking it. I was OK for a while, until I had been taking 25 mg for a few weeks. Im now on injections and find the nausea has improved (Im not convinced it is working sufficiently, but its still early days on the new format).

    Hope you are one of the few who can tolerate MTX without side effects :-)

    Tina

You may also like...